Cramp and aching muscles. : Hi I wonder if... - Kidney Disease

Kidney Disease

6,205 members2,533 posts

Cramp and aching muscles.

runningjohanna
runningjohanna

Hi I wonder if anyone can shed light on this.... I have CKD with proteinuria. I take a BP med to keep already low bp lower to protect body from more protein loss(don’t ask me what it is) . Kidney function about 50. Why do I get increasing cramp esp in my calves and sore calves esp after climbing stairs or hills but seems to be getting worse generally. They seem to stiffen up over night. Maybe I’m getting old! 60 this year but generally very fit and active. Any ideas? I’m not ready to become an old old person just yet!!

14 Replies
orangecity41
orangecity41NKF Ambassador

I am 80 years old (CKD level 3), and at times do have occasional muscle cramps, possibly related to age and/or other conditions, in my case . Perhaps ask your Doctor if could be medicine related.?

Thanks for the advice. In the UK kidney consultancy has been a little sporadic over the last year for obvious reasons. I shall follow up if possible. Thank you!

Bassetmommer
BassetmommerNKF Ambassador

HI Runningjohanna,It probably is not age related. There are several things that can cause leg cramps. One is dehydration. Even when we think we are drinking a ton of liquids, some are not beneficial. Things like coffee and tea actually are diuretics and will deplete water. Not enough potassium and/or too much can cause legs cramps. Some BP meds are known to mess with potassium. Not good blood flow, which is pretty serious will definitely cause cramps. This is something you should speak to your doctor about. It might be a simple fix of changing a medication or adding magnesium. But with CKD, never go ahead and add a supplement without checking with your doctor. I was on a medication for several years. At first, it was no issue then as time went on, it gave me awful cramps. Blood curdling screaming at night leg cramps. Soon as I went off of it, they went away. It was a biologic which is now know for doing that.

Hope you find a simple fix.

Thank you for your helpful reply. I shall increase fluid intake for starters and will speak to doc re. Blood pressure tablets (perindopril) to see if they could be the cause. The potassium levels which could also be a problem, my consultant should be able to give me levels. Thanks again

I offer this as a question to ask your doctor not a diagnosis. If you have high potassium it will be on your blood labs and that can be a cause of muscle cramps and aches. If you have hard copies of your labs look for your potassium results (K) or it will say potassium. Ask you physician if you don't have hard copies.Best of luck.

Thanks Mr Kidney. I will investigate the potassium issue. Do you happen to know if your body’s not dealing with potassium levels, would it make your legs swell? Esp the right one?

It could be however I'm not aware of it only affecting one leg. Be sure to bring that up with the physicians, especially a nephrologist.

I'd suggest monitoring your electrolyte levels yearly for any ACE drug- the one you mention seems to potentially have high potassium effects in some. And do the same for your egfr levels as a sudden decline may mean the drug isn't appropriate- don't stop the drug without evaluating though.... Otherwise your serum electrolytes may give clues about what's happening elsewhere in the body

runningjohanna
runningjohanna in reply to jox1

Thanks.... I just think I need to get more ‘on the case’ my responsibility. My consultant never gives me a full breakdown of blood results.

Insist on having a full copy of your blood results and learn to resd them . You will learn a lot about what needs to be adjusted. Only you really care about yourself!!

I don’t have kidney problems but I have had BP meds that cause leg cramps .Get online , post the name iBooks Med you are taking & read the side effects . I’ve heard that a few BP meds do that

Thank you!

Bassetmommer
BassetmommerNKF Ambassador

I see you posted that only one leg is swelling. I would definitely have that checked out. I do not want to scare you, but it might be a blood clot or a collapsed vein. Serious but fixable. About your consultant... I know it is different where you are and you often get stuck with a doctor who is not a best fit for you. Remember, you are the center of you health care and they work for you. Get you labs explained. Call them when you have a question. That is their job and what they get paid for. Teach you consultant to preform his job according to your needs. Don't wait on this leg thing please.

Thanks for that. I will Persue!?

You may also like...